8
views
0
recommends
+1 Recommend
0 collections
    0
    shares
      • Record: found
      • Abstract: not found
      • Article: not found

      Heparin-Induced Thrombocytopenia

      New England Journal of Medicine
      Massachusetts Medical Society

      Read this article at

      ScienceOpenPublisherPubMed
      Bookmark
          There is no author summary for this article yet. Authors can add summaries to their articles on ScienceOpen to make them more accessible to a non-specialist audience.

          Related collections

          Most cited references39

          • Record: found
          • Abstract: found
          • Article: not found

          Treatment and prevention of heparin-induced thrombocytopenia: Antithrombotic Therapy and Prevention of Thrombosis, 9th ed: American College of Chest Physicians Evidence-Based Clinical Practice Guidelines.

          Heparin-induced thrombocytopenia (HIT) is an antibody-mediated adverse drug reaction that can lead to devastating thromboembolic complications, including pulmonary embolism, ischemic limb necrosis necessitating limb amputation, acute myocardial infarction, and stroke. The methods of this guideline follow the Methodology for the Development of Antithrombotic Therapy and Prevention of Thrombosis Guidelines: Antithrombotic Therapy and Prevention of Thrombosis, 9th ed: American College of Chest Physicians Evidence-Based Clinical Practice Guidelines in this supplement. Among the key recommendations for this article are the following: For patients receiving heparin in whom clinicians consider the risk of HIT to be > 1%, we suggest that platelet count monitoring be performed every 2 or 3 days from day 4 to day 14 (or until heparin is stopped, whichever occurs first) (Grade 2C). For patients receiving heparin in whom clinicians consider the risk of HIT to be < 1%, we suggest that platelet counts not be monitored (Grade 2C). In patients with HIT with thrombosis (HITT) or isolated HIT who have normal renal function, we suggest the use of argatroban or lepirudin or danaparoid over other nonheparin anticoagulants (Grade 2C). In patients with HITT and renal insufficiency, we suggest the use of argatroban over other nonheparin anticoagulants (Grade 2C). In patients with acute HIT or subacute HIT who require urgent cardiac surgery, we suggest the use of bivalirudin over other nonheparin anticoagulants or heparin plus antiplatelet agents (Grade 2C). Further studies evaluating the role of fondaparinux and the new oral anticoagulants in the treatment of HIT are needed.
            Bookmark
            • Record: found
            • Abstract: found
            • Article: not found

            Risk for heparin-induced thrombocytopenia with unfractionated and low-molecular-weight heparin thromboprophylaxis: a meta-analysis.

            Heparin-induced thrombocytopenia (HIT) is an uncommon but potentially devastating complication of anticoagulation with unfractionated heparin (UFH) or low-molecular-weight heparin (LMWH). Our objective was to determine and compare the incidences of HIT in surgical and medical patients receiving thromboprophylaxis with either UFH or LMWH. All relevant studies identified in the MEDLINE database (1984-2004), not limited by language, and from reference lists of key articles were evaluated. Randomized and nonrandomized controlled trials comparing prophylaxis with UFH and LMWH and measuring HIT or thrombocytopenia as outcomes were included. Two reviewers independently extracted data on thromboprophylaxis (type, dose, frequency, and duration), definition of thrombocytopenia, HIT assay, and rates of the following outcomes: HIT, thrombocytopenia, and thromboembolic events. HIT was defined as a decrease in platelets to less than 50% or to less than 100 x 10(9)/L and positive laboratory HIT assay. Fifteen studies (7287 patients) were eligible: 2 randomized controlled trials (RCTs) measuring HIT (1014 patients), 3 prospective studies (1464 patients) with nonrandomized comparison groups in which HIT was appropriately measured in both groups, and 10 RCTs (4809 patients) measuring thrombocytopenia but not HIT. Three analyses were performed using a random effects model and favored the use of LMWH: (1) RCTs measuring HIT showed an odds ratio (OR) of 0.10 (95% confidence interval [CI], 0.01-0.2; P = .03); (2) prospective studies measuring HIT showed an OR of 0.10 (95% CI, 0.03-0.33; P < .001); (3) all 15 studies measured thrombocytopenia. The OR was 0.47 (95% CI, 0.22-1.02; P = .06). The inverse variance-weighted average that determined the absolute risk for HIT with LMWH was 0.2%, and with UFH the risk was 2.6%. Most studies were of patients after orthopedic surgery.
              Bookmark
              • Record: found
              • Abstract: found
              • Article: not found

              Temporal aspects of heparin-induced thrombocytopenia.

              Heparin-induced thrombocytopenia is a relatively common antibody-mediated drug reaction. We studied the temporal relation between previous or current heparin therapy and the onset of heparin-induced thrombocytopenia. We examined the time between the start of heparin therapy and the onset of thrombocytopenia in 243 patients with serologically confirmed heparin-induced thrombocytopenia. We also investigated the persistence of circulating heparin-dependent antibodies by performing a platelet serotonin-release assay and an assay for antibodies against platelet factor 4. The outcome in seven patients who had previously had an episode of heparin-induced thrombocytopenia and were later treated again with heparin was also examined. A fall in the platelet count beginning four or more days after the start of heparin therapy occurred in 170 of the 243 patients (70 percent); in these patients, a history of previous heparin treatment did not influence the timing of the onset of thrombocytopenia. In the remaining 73 patients (30 percent), the onset of thrombocytopenia was rapid (median time of onset, 10.5 hours after the start of heparin administration); all these patients had been treated with heparin within the previous 100 days. During recovery from thrombocytopenia, heparin-dependent antibodies in the serum fell to undetectable levels at a median of 50 to 85 days, depending on the assay performed. In the seven patients who were given heparin again after the disappearance of heparin-dependent antibodies, a new episode of heparin-induced thrombocytopenia did not occur. Heparin-induced thrombocytopenia can begin rapidly in patients who have received heparin within the previous 100 days. Heparin-dependent antibodies do not invariably reappear with subsequent heparin use.
                Bookmark

                Author and article information

                Journal
                New England Journal of Medicine
                N Engl J Med
                Massachusetts Medical Society
                0028-4793
                1533-4406
                July 16 2015
                July 16 2015
                : 373
                : 3
                : 252-261
                Article
                10.1056/NEJMcp1411910
                26176382
                1de46e84-7b0f-4dd4-8dfe-8a4077000ad2
                © 2015
                Product
                Self URI (article page): http://www.nejm.org/doi/10.1056/NEJMcp1411910

                Comments

                Comment on this article